Alert archive / Montana / Lake Wind Advisories in 2016
Lake Wind Advisory 2, NWS Missoula, MT
NWS Missoula, MT issued this lake wind advisory at May 9, 2016, 8:25 AM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2016, 8:25 AM MDT (14:25 UTC)
- Expired
- May 9, 2016, 5:44 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 2.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1803 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
330 WWUS75 KMSO 091425 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 825 AM MDT MON MAY 9 2016 MTZ003-100000- /O.NEW.KMSO.LW.Y.0002.160509T1425Z-160510T0000Z/ FLATHEAD/MISSION VALLEYS- 825 AM MDT MON MAY 9 2016 ...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR FLATHEAD LAKE... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. * IMPACTS/TIMING: A STRONG COLD FRONT WILL CONTINUE TO MOVE ACROSS FLATHEAD LAKE THIS MORNING, RESULTING IN PERSISTENT NORTHERLY WINDS. WAVES WILL CONTINUE TO INCREASE THROUGHOUT THE DAY, ESPECIALLY ACROSS THE SOUTHERN END OF THE LAKE. WIND AND WAVES WILL GRADUALLY DECREASE LATE THIS AFTERNOON AND INTO THE EVENING. * WINDS: NORTH/NORTHEAST 10 TO 20 MPH WITH FREQUENT GUSTS TO 30 MPH. OCCASIONAL GUSTS TO 40 MPH WILL BE POSSIBLE ACROSS OPEN WATER AND NEAR STRONGER SHOWERS. * WAVE HEIGHTS: GENERALLY 2 TO 3 FEET WITH LOCALIZED 4 FOOT WAVES POSSIBLE ACROSS THE SOUTHERN END OF THE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE SIGNIFICANTLY LESS ON UPWIND SHORES. && $$
1 follow-up statement
728 WWUS75 KMSO 092344 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 544 PM MDT MON MAY 9 2016 MTZ003-100045- /O.CAN.KMSO.LW.Y.0002.000000T0000Z-160510T0000Z/ FLATHEAD/MISSION VALLEYS- 544 PM MDT MON MAY 9 2016 ...LAKE WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE LAKE WIND ADVISORY. $$
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at May 9, 4:40 AM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 9, 4:40 AM MDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Missoula MT 440 AM MDT MON MAY 9 2016 ...SIGNIFICANTLY COOLER...SNOW DOWN TO 4000 FEET ACROSS NORTHERN ROCKIES THROUGH TUESDAY MORNING... .DISCUSSION... A significantly cool and moist storm system from Canada will continue to move across much of the Northern Rockies today. Snow levels are expected to fall 4000 feet through this evening. Some brief, heavy precipitation along the leading edge of the cold air could present some travel impacts due to snow-covered roads and low visibility. The Glacier Park Region will be most prone to the snowfall today, with the snow threat shifting southward toward the Butte/Blackfoot Region tonight. The evolving weather scenario will be tricky due to the timing of precipitation versus the arrival of cold air, particularly true for Butte/Blackfoot Region. If the snow is delayed for southwest Montana, then it is likely that roadways over Continental Divide passes will be covered by a mix of ice/snow/slush for a time late this evening through Tuesday morning. Even if timing of snowfall is much sooner than tonight, hazardous winter travel over Continental Divide passes remains plausible throughout this afternoon and evening. Thunderstorms will be embedded within shower activity throughout today, with frequent lightning possible. A brief bout of thunderstorms containing small hail are possible along the cold front this afternoon, most likely occurring over the Butte/Blackfoot Region. Also, some gusty northeast winds will develop today, along with the snow, that may limit visibility at times over Marias Pass. The threat of hazardous winter weather conditions lessen by Tuesday afternoon, with warming and drying already underway across much of north central Idaho. Mountain snow and valley rain showers will linger over much of western Montana through sunset Tuesday. Wednesday: Expect a rather pleasant day with seasonable temperatures generally in the 60s across western Montana and 70s in the valleys of north-central Idaho. The only threat for showers will be near the Canadian border later in the day. Thursday: A backdoor Canadian cold front will begin to slowly move westward later in the day. With weak to moderate instability ahead of this feature, showers and thunderstorms will be possible. The biggest threats to the storms will be lightning and gusty winds. Temperatures will generally be several degrees above normal. Friday: The easterly wind gradient will continue across north- central Idaho and western Montana and could pose an issue with gusty winds on area lakes. High temperatures will continue to be pleasant and in the 60s and 70s in western Montana and in the lower 80s across the Camas Prairie in Idaho. Next weekend: An upper level trough will approach the region to bring another chance for showers and thunderstorms. It seems the best chance for shower activity will be over north-central Idaho and southwest Montana, but confidence is low due to model differences. && .AVIATION...Periods of heavy rain showers and gusty northeast winds will spread from north to south across the Northern Rockies during the next 24 hours. A cold storm system out of Canada will have some periods of heavy rain, particularly for KGPI through 10/0000Z. KMSO and KSMN will experience periodic showers from around sunrise through 10/0300Z. There is a possibility of a moderate thunderstorm with small hail passing KBTM between 09/1700Z and 09/1900Z, with periods of moderate snow showers decreasing ceilings and visibility through 10/0600Z. Wind gusts to 30 knots are possible at times for all area terminals, mostly before 10/0300Z. Terrain will be obscured for much of the next 24 hours. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:25 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow | 24 hr |
Nearby
Lake Wind Advisories in Montana, 2016Every lake wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.